Minnesota, 2018Winter Weather in Minnesota, February 3, 2018
February 3, 2018 · NWS DLH · 1 event in 1 county or zone
A vehicle lost control on ice-covered Interstate 35 and rolled in the median near Cloquet about mid morning. A male who was not wearing a seat belt was transported to an area hospital where he succumbed to his injuries a few days later.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vehicle lost control on ice-covered Interstate 35 and rolled in the median near Cloquet about mid morning. A male who was not wearing a seat belt was transported to an area hospital where he succumbed to his injuries a few days later. Another crash occurred later in the afternoon around 4:15 PM when a vehicle lost control and entered the median and rolled multiple times. A passenger in the vehicle was killed while another sustained life-threatening injuries. The driver of this vehicle did not report any injuries.
A winter weather advisory was in effect during the crashes for a few inches of snowfall and slick roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 5:49 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 3, 5:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
549 AM CST Sat Feb 3 2018
.SHORT TERM...(Today through Sunday)
Issued at 404 AM CST Sat Feb 3 2018
The focus remains on today's snow across the Northland. Only small
changes were made to the snowfall forecast, and no additional
winter weather headlines. The most significant change was to
refine the ending times of the current winter weather advisories
by trimming off 3 hours since it appears most of the snow will end
by the late this afternoon or by this evening. Also issued wind
chill advisories for tonight's cold weather.
Snow will spread in from the west through the Northland this
morning and afternoon, bringing a quick 2 to 4 inches to many
areas from central MN through northwest WI by late this afternoon
or early this evening. This light and fluffy snow is anticipated
to cause a period of difficult driving conditions because of
slippery roads. The snow will be caused by large-scale forcing for
ascent and mid-level frontogenetical forcing associated with an
area of low pressure that will move from the Northern High Plains
early this morning to Iowa by late this afternoon. The greatest
forcing and snowfall will be over northwest Wisconsin, with many
areas forecast 3 to 4 inches. The snow will quickly taper off from
west to east this afternoon and evening as the low and its forcing
shift to the south and east, and as colder and drier air filters
in from the north. Lingering light snow and lake effect snow
across far northern Wisconsin tonight could see areas near the
Lake, like northern Iron County, get up to a total of 5 inches
when all is said and done.
High pressure will build into the region from the west and north
tonight and Sunday, bringing colder and drier air. It should get
much colder across far northern MN tonight, in comparison to
central MN to northwest WI, thanks to late night clearing, while
clouds should linger farther south. Expect lows ranging from as
cold as 20 to 25 below zero near the Canadian border tonight to
as warm as 5 to 10 below zero across northwest Wisconsin. Very
cold wind chills of 20 to 35 below zero are forecast across
central and northeast MN and far northwest WI tonight, and these
cold wind chills will linger through Sunday morning. Frostbite can
occur to exposed skin in as little as 20 to 30 minutes in this
cold weather.
Sunday will remain a very cold day, even after some improvement of
the wind chills by the afternoon. Expect brisk westerly winds with
highs only in the lower single digits above zero, and afternoon
widespread wind chills of 5 to 15 below zero. On the bright side,
pun intended, we can expect plentiful sunshine during the day for
much of the day.
.LONG TERM...(Sunday night through Friday)
Issued at 404 AM CST Sat Feb 3 2018
A persistent long wave trough over the central and eastern CONUS
dominates the long term portion of the forecast, with shortwaves
within the flow producing waves of snow moving across the Midwest
through the period. It also means we will have generally near to
below normal temperatures through the period.
Sunday night and Monday a shortwave moving across Ontario will
bring a chance of snow to Ontario, but should stay out of the
forecast area. As the wave passes, trajectories may shift
northerly enough to bring some lake effect snow into the Bayfield
peninsula early Monday morning, but confidence is not very high
and have kept to slight chances. The associated cold front is not
very strong but the already existing and incoming airmass are cold
and temperatures are below normal, with highs between 5 and 15
above.
Ridging builds into the area at the surface for Monday night and
Tuesday night, and with the existing cold airmass, fairly fresh
snow cover and likely clearing skies have pushed down the min
temperatures both nights. For now have the coldest values in the
15 to 20 below range, but would not be surprised if these need to
be lowered into the 20 to 25 below range if the ideal conditions
materialize.
Models begin to show some pretty major discrepancies in their
handling of the shortwaves by Wednesday, with some pretty big
differences in the snow/no snow question and on resulting
temperature trends. For now we have some small chances for snow on
Wednesday through Friday, as we are sitting close to the
baroclinic zone and weak clippers are depicted moving through the
flow. Between this and the usual moderation towards climatology
seen in the models, there is a slow warming trend in the forecast
temperatures through the end of the forecast, but expect that we
will be lowering temperatures for at least some of those periods
as we get a better indication of shortwave timing and trajectory.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 542 AM CST Sat Feb 3 2018
A potent clipper system will bring a period of snow to the region,
along with IFR/LIFR conditions. Snow is just spreading into the
region as of issuance time, so expect a gradual deterioration in
conditions through 15z, with the worst conditions expected from
15z to 21z and mainly for KBRD, KHYR and KDLH. KHIB and KINL to
remain no worse than IFR and MVFR respectively. A gradual return
to VFR from west to east can be expected by 06z tonight. Winds may
increase to 10-15kts as the snow is tapering off, but then should
also decrease again around 06z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 13 -13 3 -9 / 90 10 0 0
INL 2 -23 1 -13 / 30 0 0 10
BRD 13 -13 4 -9 / 100 10 0 0
HYR 16 -8 5 -9 / 100 30 10 0
ASX 15 -4 6 -2 / 100 50 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory from midnight tonight to noon CST Sunday for
WIZ001.
Winter Weather Advisory until 6 PM CST this evening for WIZ001-
006-007.
Winter Weather Advisory until 6 PM CST this evening for
WIZ002>004-008-009.
MN...Wind Chill Advisory from 9 PM this evening to noon CST Sunday
for MNZ010>012-018-019-025-026.
Winter Weather Advisory until 3 PM CST this afternoon for MNZ035-
036.
Wind Chill Advisory from midnight tonight to noon CST Sunday for
MNZ020-021-033>038.
Winter Weather Advisory until 6 PM CST this evening for MNZ037-
038.
LS...None.
&&
SHORT TERM...Grochocinski
LONG TERM...LE
AVIATION...LEHazardous weather outlook, Feb 3, 3:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
332 AM CST Sat Feb 3 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
332 AM CST Sat Feb 3 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Light snow will spread through the Northland today from west to
east. Areas from central Minnesota to northwest Wisconsin will get
a quick 2 to 4 inches of snow. Expect a period of difficult travel
conditions because of slippery roads. Winter Weather Advisories
will be in effect this morning and afternoon.
Very cold wind chills of 20 to 35 below zero will develop across
central and northeast Minnesota, and far northwest Wisconsin,
tonight and linger through Sunday morning. Wind Chill Advisories
have been issued.
Please read the latest winter weather messages for more
information on the snow and tonight's cold weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very cold wind chills will linger across areas of central and
northeast Minnesota, and far northwest Wisconsin, Sunday morning.
It will remain very cold through the upcoming week, and additional
wind chill headlines will likely be needed for periods of very
cold wind chills across the Northland.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
G2/LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Winter Weather, Southern St. Louis / Carlton
- When
- February 3, 7:00 AM CST to 6:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 3 to 4, 20185 deaths · 20 events
- Winter Weather in Iowa, February 3, 20182 deaths · 4 injured · $4,000 · 1 event
- Winter Weather in Wisconsin, February 3, 20181 death · 1 injured · $20,000 · 1 event
- Winter Storm and Winter Weather in Montana, February 3 to 5, 20181 death · 14 events
- Winter Storm and High Wind in Wyoming, February 3 to 5, 2018$15,000 · 67 kt wind · 9 events
- Winter Storm and Winter Weather in West Virginia, February 3 to 7, 201810 events
- Winter Weather in Nebraska, February 3 to 4, 20187 events
- Winter Weather in Michigan, February 3 to 4, 20186 events
- Cold in South Dakota, February 3 to 4, 20186 events
- Dense Fog in California, February 3, 20182 events
- Winter Storm in Wyoming, February 3 to 5, 20182 events
- Heavy Snow in Montana, February 3 to 4, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731151.